Atripla and Treatment Failure
Jul 20, 2006
I've been doing some extensive research on the new combo drug Atripla, which combines tenofovir, FTC, and efavirenz into one daily pill. Last year about this time, Truvada was approved by the FDA. I hesitated to make the switch from Combivir/Sustiva to Truvada/Sustiva, because I wanted to wait to see if there would be any cause for concern with Truvada. So far, I've not heard of anything aside from the noted potential side effects. So again, I am at the point of considering switching, to Atripla. My concern is that I've not been able to find anything about treatment failure, or the longevity of Atripla. Whereas, with Combivir/Sustiva I've read testimonials from patients who are well into their 7th year on this combination without any problems, not even lipoatrophy. Is there anything to suggest early treatment failure is likely? Also, are there any other side effects that should be considered before making the switch to Atripla. I sure would like to get off AZT. No problems two years into treatment, but I've read about a number of potential long-term side effects of AZT. As always thanks for your time and attention to our posts.
Response from Dr. Wohl
Your concerns are completely reasonable. While you won't find longer term data on Atripla per se, there are data out to about three years on tenofovir+3TC+Sustiva - which I would say is comparable to the Atripla combo as 3TC and FTC appear to be slight variations on a molecular theme. Those data demonstrate great durability of the combination and very few side effects. Almost three quarters of people on tenofovir+3TC+Sustiva have a viral load <50 at 144 weeks.
We know that among the few people who experience virologic failure on this combo resistance to 3TC( and by extension FTC) is most common, followed by resistance to Sustiva. This is the pattern also for Combivir and Sustiva. Less common is tenofovir resistance.
While Combivir + Sustiva is a good regimen, a recent head to head against Truvada + Sustiva shows that while the effects of each in reducing the virus were similar, Truvada led to better CD4 cell responses and was better tolerated. You seem to be tolerating Combivir well. As you know, there can be longer term effects of AZT including fat wasting, however, it remains unclear to me how big a problem this is for AZT.
Tenofovir has been linked to small changes in kidney function but available data suggest these changes are clinically minor. Lots of people have been taking this drug for years and we have not seen major problems.
So, a switch to Atripla almost certainly will continue to surpress your virus and be easier to take. I think at this point, it seems you have the info you need to make a decision in consultation with your doc.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.